Hepatitis C is a viral infection that causes inflammation in the liver. The liver plays a role in other body systems, including the skin. As a result, hepatitis C may cause rashes and other changes in the skin.
Hepatitis C can cause scarring in the liver and lead to further issues, such as liver failure.
Early signs of a hepatitis C infection include:
- abnormal fatigue
- abdominal pain, especially near the liver
- clay-colored stools
- dark urine
- jaundice, which involves a yellowing of the skin and whites of the eyes
However, hepatitis can also affect the skin. Skin changes may start as simple bumps or irritation but may change into a different issue over time.
Rashes are relatively common in people with hepatitis C. The type and severity of the rash may vary, and people who have chronic hepatitis C may be more prone to rashes. Anyone who notices sudden changes in their skin should see a doctor for a full diagnosis.
Hepatitis C may cause the following possible skin issues.
Urticaria, or hives, often appears as red, raised, and itchy blotches of skin that might look like bug bites.
Urticaria may also spread across the body, causing widespread redness, swelling, and itchiness. Urticaria may last for a few hours at a time and then fade, only to come back again later.
If it is a result of hepatitis C, the person is also likely to experience other symptoms, such as joint pain or abdominal pain.
They may also be more likely to bruise.
People who have a long-term hepatitis C infection may be more likely than others to develop lichen planus.
A person can develop lichen planus in their mouth or on their scalp, genitals, or other areas of their body. Lichen planus presents as patchy or scaly bumps that have a flat surface.
The affected skin usually has a reddish-purple appearance, and sometimes the lesions have white areas in them.
Sometimes, a person may mistake lichen planus for other skin conditions, such as eczema, particularly if it develops on the hands or wrists.
Purpura is the medical term for a blood spot.
Purpura is a rash of reddish to purple blotches on the skin that occurs when red blood cells leak out of a broken blood vessel and accumulate in the skin. They may vary in size from tiny dots (petechiae) to much larger spots or patches.
The patches do not change color when a person applies pressure over them.
Purpura on the skin may also be a sign that there are also blood spots on the deeper tissues or organs.
Blood spots may have links with other skin problems related to hepatitis C infection, such as vasculitis (Inflammation of the blood vessels) or ulcers that itch and cause pain. Doctors may recommend medications if these spots appear because of hepatitis C.
Hepatitis C may cause purpura because of its relationship with a specific type of vasculitis, caused by cryoglobulins, which are abnormal proteins in the blood. Mixed cryoglobulinemia is a rare condition that occurs in colder temperatures when the cryoglobulins thicken and crowd together.
This can affect the large and small blood vessels, causing a range of symptoms including, inflammation, skin rashes, and pain.
Jaundice is a condition that most people associate with liver damage, so it may be no surprise that hepatitis C can cause the condition.
When a person develops jaundice, their skin and the whites of their eyes turn yellow.
This is because their body produces too much bilirubin. Bilirubin is a bright yellow compound produced when red blood cells break down.
The liver normally processes bilirubin and expels it from the body with the feces.
However, when a person has a damaged liver, such as in the case of a hepatitis C infection, the body has more difficulty processing and eliminating this pigment. This causes a buildup of bilirubin (hyperbilirubinemia) and leads to changes in skin color.
Jaundice is a sign of an underlying condition that needs treatment.
A person may need a plasma exchange transfusion in some severe cases of hyperbilirubinemia with jaundice.
Pruritus is the medical term for skin itchiness. It is a
A person may feel an itchy sensation without a visible rash or another sign as to why they are itching. This feeling can be persistent, and while pruritus is generally not dangerous, it is irritating.
Scratching too much may also result in injury to the skin, causing other irritations or possible bleeding.
The liver plays an essential role in the body, and a poorly functioning liver may lead to other skin conditions.
Hepatitis C might also cause the following skin problems:
- Porphyria cutanea tarda: A condition resulting from specific substances, known as porphyrins, building up in the liver. It may cause fragile skin and painful blisters in areas exposed to sunlight. The skin may also get darker or lighter, and people may grow extra hair.
- Necrolytic acral erythema: A rare skin condition that causes patches of skin resembling psoriasis or other skin conditions to appear.
- Raynaud's phenomenon: An issue that occurs from spasms in the small blood vessels. It may cause the skin of the fingers, toes, nose, or ears to turn pale or blue
- Sicca syndrome: An autoimmune disorder that causes dry eyes and a dry mouth.
Sometimes, an acute hepatitis C infection may become a chronic, long-lasting infection.
As the liver continues to deteriorate due to chronic hepatitis C, signs of liver damage often begin to appear on the skin.
- spider veins
- dark, discolored patches of skin
- extremely dry or red skin
- severe itching, specifically in one area.
- swollen abdominal cavity full of fluid
- edema, or swelling in the lower limbs from fluid buildup
Other signs of chronic liver problems may include abdominal pain and excessive swelling. These signs require medical attention. The person may even need a liver transplant depending on the extent of the damage.
It is also possible for a person to get a rash from hepatitis C treatment.
A study in the Journal of Hepatology notes that skin rashes are a fairly common occurrence with some hepatitis C medications. However, some people develop severe skin conditions due to the drugs.
People who inject their medications may develop more localized rashes. They typically appear near the injection site and spread from there.
In these cases, a person can apply an ice pack or use an over-the-counter steroid cream to reduce the irritation. Anyone experiencing a severe reaction from medication should see their doctor immediately.
Similarly, where rash symptoms come and go, people can use topical ointments and anti-allergy medications to treat the reaction and alleviate symptoms.
People who experience chronic or persistent skin problems may require a more in-depth treatment. These rashes may last longer and be more severe because the virus that is causing them is usually long-lasting as well.
If a rash develops due to a specific medication, doctors may recommend switching treatments.
Other tips to help reduce or manage symptoms include:
- oral or topical antihistamines
- topical corticosteroid ointment
- limiting sun exposure
- wearing loose-fitting clothing made from natural fibers
- moisturizing the skin regularly
- bathing in lukewarm water
- avoiding skin contact with chemicals, such as harsh detergents, soaps, or lotions
It is never a good idea to self-diagnose a skin rash. Anyone experiencing a persistent rash should consider seeing a doctor for a diagnosis.
Even people who know they have the virus or who are undergoing treatment should see a doctor, as the rash may be a reaction to the medication itself. It may also be an indication that treatment is not going to plan.
Anyone who notices any changes in their skin should see a doctor as soon as soon as possible. The doctor can help them identify and treat the issue, or at least help manage symptoms.